Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 209, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 8:29 AM EDT for Campbell County, Tennessee. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 8:29 AM EDT (12:29 UTC)
- Expired
- Jul 14, 2004, 9:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:05 AM EDT | TSTM WND DMG | Jacksboro, TN | 1 TREE DOWN IN JACKSBORO. |
| Jul 14, 9:10 AM EDT | TSTM WND DMG | 3 N Lake City, TN | TREES AND POWERLINES DOWN IN SOUTHERN PART OF THE COUNTY...NORTH OF LAKE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 141229 SVRMRX TNC013-141330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 829 AM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN EAST TENNESSEE * UNTIL 930 AM EDT * AT 825 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF ELK VALLEY...OR 5 MILES NORTH OF ONEIDA...MOVING SOUTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK VALLEY AROUND 840 AM EDT 9 MILES SOUTHWEST OF JELLICO AROUND 845 AM EDT FINCASTLE AROUND 850 AM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3657 8424 3622 8436 3624 8404 3659 8398 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 AM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 3:00 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT WED JUL 14 2004 .SHORT TERM...(TODAY AND TONIGHT)...CURRENT RADAR IMAGERY SHOWS THE NEXT ROUND OF SCATTERED THUNDERSTORMS APPROACHING THE AREA EARLY THIS MORNING. THESE HAVE FORMED IN ADVANCE OF A COLD FRONT CURRENTLY STRETCHED FROM MISSOURI INTO OHIO. THE FRONT IS MOVING RATHER QUICKLY SOUTHEASTWARD TOWARD THE MRX CWA. OUR AIR MASS REMAINS MODERATELY UNSTABLE WILL CONTINUED LOW LEVEL MOISTURE. EXPECT THIS NEXT ROUND OF STORMS TO MOVE IN BY DAYBREAK WITH ANOTHER BATCH OF STORMS EXPECTED AS THE FRONT REACHES INTO THE AREA LATE THIS MORNING. THE ATMOSPHERE WILL STABILIZED THIS EVENING AS THE STORMS EXIT THE AREA. A BIT DRIER AIR WILL MOVE IN AS WELL. A FEW SHOWERS/THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING BUT FOR THE MOST PART EXPECT GENERALLY DRY CONDITIONS FOR THE OVERNIGHT HOURS. .LONG TERM...(THU THROUGH TUE)...MODELS SHOW MAIN UPPER LOW OVER THE NORTHEAST US LIFTING NORTH AND NORTHEAST...BUT KEEP EASTERN TROUGH IN PLACE INTO THE WEEKEND. FRONT WILL BE TO OUR SOUTH...WITH SOMEWHAT DRIER AIR IN PLACE OVER OUR AREA THU. SOME DISAGREEMENT AMONG MODELS ON WHEN MOISTURE BEGINS TO RETURN...AND NOT SO GREAT RUN TO RUN CONTINUITY. ETA SHOWS SIGNIFICANT UPPER WAVE...AND POSSIBLE PRECIP BY FRIDAY NIGHT. GFS NOT SO BULLISH ON THE UPPER WAVE...BUT MOISTURE BEGINS TO RETURN FRIDAY. FOR NOW PLAN TO KEEP FORECAST DRY UNTIL SATURDAY...BUT WILL BEEF SAT POPS UP TO CHANCE ALL ZONES. WILL GENERALLY LEAVE LATER PERIODS ALONE FOR NOW. A FEW TWEAKS...BUT MAV TEMPS LOOK REASONABLE OVERALL SO WILL NOT STRAY FAR. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 93 70 89 65 / 50 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 88 65 85 64 / 60 10 10 10 OAK RIDGE, TN 86 64 86 63 / 60 10 10 10 TRI CITIES AIRPORT, TN 86 61 82 58 / 60 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/LDW
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT WED JUL 14 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EDT (430 AM CDT) WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:46 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 29 min |
| Jul 13, 11:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 29 min |
| Jul 13, 11:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Sequatchie | 41 min |
| Jul 13, 11:26 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 19 min |
| Jul 13, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs | 45 min |
| Jul 13, 11:34 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 41 min |
| Jul 13, 11:37 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Knox, Union | 38 min |
| Jul 13, 11:49 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk | 41 min |
| Jul 14, 12:07 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 38 min |
| Jul 14, 12:16 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 44 min |
| Jul 14, 12:19 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 41 min |
| Jul 14, 12:20 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 40 min |
| Jul 14, 12:30 AM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 45 min |
| Jul 14, 12:34 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 41 min |
| Jul 14, 8:08 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 67 min |
| Jul 14, 8:16 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 59 min |
| Jul 14, 8:43 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 62 min |
| Jul 14, 3:06 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| Jul 14, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 67 min |
| Jul 14, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 65 min |
| Jul 14, 3:44 PM EDT | Tornado Warning | MRX | Polk | 46 min |
| Jul 14, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 56 min |
| Jul 14, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 55 min |
| Jul 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.